3.16.2014

side effects

I had my wisdom teeth taken out on Friday. Before the surgery, I was definitely antsy and nervous. My greatest worldly fear is needles, which was proven during my consultation when I broke down in tears as we discussed the IV I'd need. Mom told me to read the details on all the medications I'd be taking, and let's just say that it didn't calm my fears in the least. Some of the side effects included:

Nausea, vomiting. diarrhea, heartburn, joint pain/swelling, yellowing eyes/skin, dark urine, oral thrush, yeast infection, white patches in mouth, allergic reaction, rash, itching/swelling, severe dizziness, trouble breathing, stomach/abdominal pain, extreme tiredness, lightheadedness, constipation, fainting, seizure, slow/shallow breathing, blurred vision, dry mouth, mental/mood changes, restlessness, confusion, hallucination, shaking, tremor, fast heartbeat, etc., and it was all concluded with the comforting phrase, "This is not a complete list of possible side effects." Thanks.

But one thing did stick out to me. In the midst of all these medical warnings was this common but unusually profound statement: "Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects." Wow. The pharmacist who composed that sentence probably didn't even know he was a theologian.

Our God is the great Physician, and He knows the best ways to treat our problems. Maybe we need wisdom, and so He prescribes circumstances that will give us that precious wisdom. Those circumstances bring us through trials that are harder than we expected, and we feel pain in areas we didn't think related to wisdom at all. But God knows that the benefit to us is greater than the side effects we face.

The hard thing about side effects is that they often seem so unrelated to the medical situation. After all, why does medication for getting wisdom teeth pulled possibly result in seizures, fast heartbeats, or diarrhea? As we learn more about medicine, we begin to understand more clearly how medications affect our bodies. But when we don't understand, which can be often in life, we can get mad at the doctor.

Later, we might see how losing our job actually was hugely instrumental in learning to trust God. Later, we might understand how failing a class in college served to put our priorities back in place and restore our relationship with our family. Later, we might get it. But now, in the midst of the seemingly overwhelming side effects, we don't understand. We don't see. We just ask the doctor, "What are You doing? Are you really, really sure this is what was supposed to happen? Is this really worth it?"

Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects.

Trust in the Lord with all your heart, and do not lean on your own understanding. - Proverbs 3:5

And we know that for those who love God all things work together for good, for those who are called according to his purpose. - Romans 8:28

And they that know thy name will put their trust in thee: for thou, LORD, hast not forsaken them that seek thee. - Psalm 9:10






1 comment:

  1. Thanks for this. It is a really good reminder as my family is going through a rough time right now. God really is the great healer and he is in control no matter what happens. And I myself am getting my wisdom teeth out next week, so I feel your pain. (But hopefully not literally :)

    ReplyDelete

thoughts so far